I'm new at this

Whether new to RLS/WED or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
LessRest38
Posts: 2
Joined: Wed Mar 06, 2019 1:56 pm

I'm new at this

Postby LessRest38 » Fri May 10, 2019 4:05 pm

I am a new member of the Discussion Board and this is my first submittal. I have had restless legs for over 20 years. Before I knew about RLS, I remember thrashing my legs at night so that I slept on the floor so I wouldn't disturb my wife. I was diagnosed with RLS when had a sleep test for sleep apnea. I didn't but I was started on melatonin and then clonazepam. This helped for about 15 years and then it just stopped working. neurologist put me on gabapentin which did the job for 4 years when it stopped being effective. I am now relying on ropinirole. I was prescribed 4 pills a day (2.0mg). After hearing the webinar on augmentation, I have been able to reduce that to 1.5 mg per day.
My legs usually start twitching about 4 pm and I have to walk around while I take my first pill. If I am not active, my discomfort can start as early as noon. Sometimes one leg at a time, sometimes both. If I am busy walking around I maybe okay until 6 or 7 pm.
Just recently I have been bothered on the front of my left thigh with a feeling of pins and needles. It can happen any time of day with maybe multiple points or just one stabbing pain. Because it doesn't just happen when I am twitching and is only one leg, I am doubtful that it is part of RLS.
I an interested in the work that our organization is doing on low dose opioids for when all else fails. I am 81 and plan on sticking around for many more years.
I am surprised that we don't have more RLS expertise in Florida since we have a lot oldtimers here. Maybe I am not looking in the right places.
I am late in contributing to this discussion group because I got my education before computers were invented and I am lacking on computer skills. The girl in the front office had to give me special advice to get this far.

stjohnh
Posts: 793
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: I'm new at this

Postby stjohnh » Fri May 10, 2019 5:11 pm

Hi LessRest, welcome to our community of RLS folks! There is lots of help, information and compassion here. There are a bunch of smart people with lots of RLS experience, both personal and as a result of reading these forum postings.

As far as your personal treatment, yes you are almost certainly augmenting, and improvement will come when you finally get off the ropinirole. Once off the ropinirole your dopamine receptors will slowly recover and regain their initial sensitivity. At that point you have more-or-less two choices: 1. Go back on ropinirole (but only at a very low dose, like 1/2 of a 0.25mg tablet) in combination with other meds (gabapentin, opioids, kratom, THC, etc). or 2. take opioids alone (most commonly methadone).

Getting off the ropinirole will be extremely difficult, but must be done. It is somewhat easier if your doctor will give you an opioid to help with the withdrawal phase.

There is another factor you haven't mentioned, iron.

RLS is caused by BID (Brain Iron Deficiency). Many people with RLS can have their symptoms markedly reduced or even eliminated with IV Iron treatments. This is the only treatment that gets at the basis for RLS (low brain iron). It has almost no side effects. The International Restless Legs Syndrome Study Group has elevated IV Iron treatment to first line therapy. This means that IV Iron is one of the first treatments doctors should try, not one of the last (as has been done for many years). If you can get your doc to prescribe IV Iron treatment, that is the way you should go. Unfortunately this is fairly new information and most docs, even those that frequently treat RLS, are not aware of it. Note that the blood test doctors usually do (ferritin test) to check for low iron only checks for low BLOOD iron, there is no test available for checking for low BRAIN iron. Oral iron usually doesn't provide a high enough blood level increase to help, folks need IV Iron infusions. Here is a link to the recommendations:
https://www.sciencedirect.com/science/a ... via%3Dihub
Blessings,
Holland

badnights
Moderator
Posts: 5179
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: I'm new at this

Postby badnights » Sat May 18, 2019 5:04 am

Hi LessRest (love your name)
You're doing well on the computer front.

You would do best with a doctor who can see you through withdrawal from ropinirole. You are probably augmented, as Holland notes. As you must know from your reading, withdrawal will probably involve even worse symptoms, but when it's over, your symptoms should be much improved over where you are now. (And if you don't do it, things continue to get worse, so it must be done.)

Finding a knowledgeable doctor is hard, though. Your best bet is to go to one of the Foundation's RLS Quality Care Centers. If not, you can ask for a referral to a neurologist who specializes in movement disorders, or to a sleep specialist who is familiar with refractory WED/RLS. Even a general practioner can treat augmented RLS/WED - - but only if they know how. Most want to increase the ropinirole dose, which is a sure sign that they need more education on the subject. Who do you see now? Does he/she know anything about augmentation?

As Holland said, an iron infusion might be of benefit but the trick is convincing a doctor to recommend one for you. Higher blood ferritin levels have been correlated with lower severity of symptoms and with less chance of augmenting on dopamine agonist medications like ropinirole. This is probably because the higher blood ferritin levels are reflecting higher iron levels in the brain.

You might have some success continuing to reduce ropinirole on your own. Once you get to a point where you aren't able to sleep much at night, you're probably better off stopping completely at that point, rather than tapering further, since a taper will just prolong the number of days you go wtihout sleep. The process is easier wtih a high-potency opioid, though even that won't eliminate symptoms. But people have stopped without that help. The key is to have a plan in place for after the withdraawal is over.

Some doctors will recommend that you go on rotigotine, which is also a dopamine agonist but comes as a patch, and has a much longer half-life; or another extended-release DA. But these will - in my opinion - just mask the augmentation for a while while it continues to get worse, The options holland has given you are the best ones - combination therapy of some kind (preferably opoiid and anti-convulsant - no dopamine med) or opioid alone; but either way, get iron infusions if you can, and you stand a good chance (about 75%) of needing less medication than if you don't get them.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.


Return to “Just Joined?”

Who is online

Users browsing this forum: No registered users and 1 guest